question-icon

When does bowel movement normalize after stopping Oxycodone?

default
Posted on Sat, 26 Jul 2014
Question: How long does it take being off Oxycodone for stools to return to normal?
My husband was taking Oxycodone for his recovery from tibia plateau surgery. He's had bad constipation and dark, tarry stools. Based on info on the web, we decided to stop the Oxycodone completely. He's been off for 24 hours, and is now defecating, but it's still dark and tarry. He broke the log jam, but think the stool consistency is still affected by the Oxycodone. It's definitely getting better, so just want to know how long to expect. Yesterday, he took 2 Motrin, 1 asian pear, 2 Tbsp Milk of Magnesia, and 2 stool softener. Thanks!
doctor
Answered by Dr. Ratnakar Kini (2 hours later)
Brief Answer:
Answer given below

Detailed Answer:
Hi,
Thanks for posting your query.
I am Dr.R.K and I am pleased to assist you.
If he is on only short term oxycodone, the recovery would be within 24 hours. good that he is having bowel movements.

Change is color may not be related to it. If it is black tarry, then it could indicate bleeding in the upper GI tract. Bleeding is possible due to stress gastritis in the post operative period or due to intake of painkillers like motrin you have taken.

So if the stool is black, tarry, sticky, offensive, then get medical attention to rule out upper GI bleed.

If it is not and if constipation is the only issue, then he can take miralax to ease his bowel movements.

I hope that answers your question.
Let me know if I can assist you further.
Regards,
Dr.R.K
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ratnakar Kini

Gastroenterologist

Practicing since :1996

Answered : 1995 Questions

premium_optimized

The User accepted the expert's answer

Share on
When does bowel movement normalize after stopping Oxycodone?

Brief Answer: Answer given below Detailed Answer: Hi, Thanks for posting your query. I am Dr.R.K and I am pleased to assist you. If he is on only short term oxycodone, the recovery would be within 24 hours. good that he is having bowel movements. Change is color may not be related to it. If it is black tarry, then it could indicate bleeding in the upper GI tract. Bleeding is possible due to stress gastritis in the post operative period or due to intake of painkillers like motrin you have taken. So if the stool is black, tarry, sticky, offensive, then get medical attention to rule out upper GI bleed. If it is not and if constipation is the only issue, then he can take miralax to ease his bowel movements. I hope that answers your question. Let me know if I can assist you further. Regards, Dr.R.K